Massachusetts, 2012

Drought in Massachusetts, April 24 to 30, 2012

April 24 to 30, 2012 · NWS BOX · 3 events in 3 counties and zones

S. Drought Monitor declared a severe drought across Rhode Island, the eastern half of Massachusetts, and most of northern Connecticut.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

The U.S. Drought Monitor declared a severe drought across Rhode Island, the eastern half of Massachusetts, and most of northern Connecticut. A moderate drought was declared over western Massachusetts and southwestern New Hampshire. This was declared as the result of a meteorological drought determined by precipitation that had been approximately one half of normal from January 2012 through April 2012. Rivers and streams were most affected as most ran at record low levels during the spring run-off season. No southern New England state issued drought declarations as reservoirs were at normal levels, thanks largely to above normal precipitation falling between August 2011 and November 2011.

The main impact of the meteorological drought was periods of very high fire danger. In addition, small pond levels were reduced. While soil moisture was well below normal, this drought occurred prior to the beginning of the growing season. Thus, no agricultural impacts were realized.

From January 1 through April 15, precipitation levels were 6 to 8 inches below normal across northeast Connecticut, Rhode Island, and southeast Massachusetts. Across the remainder of southern New England, precipitation levels were 5 to 7 inches below normal. This translates to around or less than 50 percent of normal precipitation for much of southern New England.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Apr 24, 6:12 AM EST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 24, 6:12 AM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
712 AM EDT TUE APR 24 2012

.SYNOPSIS...
AN UPPER LEVEL LOW WILL LINGER ACROSS EASTERN CANADA THROUGH MID
WEEK...BRINGING SCATTERED AFTERNOON AND EVENING SHOWERS TUESDAY
AND WEDNESDAY ALONG WITH SEASONABLY COOL TEMPERATURES. A MORE
WIDESPREAD RAINFALL IS LIKELY LATE THU AND THU NIGHT. HIGH PRES
FROM THE GREAT LAKES WILL PROVIDE DRY BUT BREEZY AND COOL WEATHER
FRI AND SAT. THE THREAT OF RAIN RETURNS LATER IN THE WEEKEND AS
LOW PRES TRACKS SOUTH OF NEW ENGLAND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM UPDATE...

NOT MUCH CHANGE FROM PREVIOUS FORECAST AS LATEST SURFACE
OBSERVATIONS/SATELLITE AND RADAR MATCHING UP WELL WITH FORECAST
TRENDS. WINDS HAVE INCREASED AFTER SUNRISE AS PASSAGE OF SURFACE
TROUGH AND ASSOCIATED CAA HAVE COMMENCED. A FEW WIND GUSTS UP TO
35-40 MPH ARE POSSIBLE PER NAM BUFKIT SNDGS. ANY DIURNAL SHOWERS
TODAY SHOULD BE LIMITED IN COVERAGE AS DRY AIR ALOFT APPEARS TOO
DEEP TO SUPPORT CONVECTION. HOWEVER CAN/T RULE OUT AN ISOLATED LOW
TOP SHOWER THIS AFTERNOON AND EARLY EVENING.

HIGHS TODAY WILL BE NEAR NORMAL HOWEVER THE GUSTY SW WINDS WILL
PROVIDE A BIT OF A WIND CHILL DESPITE PARTIAL APRIL SUNSHINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
TONIGHT...VERY SLOW MOVING LOW PRESSURE IN SOUTHERN CANADA WILL KEEP
CHANCES OF SHOWERS ACROSS THE NORTHWESTERN ZONES THROUGH THE
OVERNIGHT PERIOD.  STRONG COLD AIR ADVECTION DROP LOW TEMPERATURES
INTO THE MID 30S ACROSS THE INTERIOR TO THE MID 40S ALONG THE
COAST.

WEDNESDAY...UPPER TROUGH MOVES OVER NEW ENGLAND.  ACCOMPANYING THIS
IS A COLD FRONT FROM LOW PRESSURE IN CANADA.  THIS SHOULD BE ENOUGH
OF A TRIGGER TO PRODUCE SCATTERED SHOWERS.  THE BEST INSTABILITY
REMAINS TO OUR SOUTH SO AM NOT EXPECTING ANY THUNDER.  850MB TEMPS
ARE VERY SIMILAR TO TODAY /AROUND 0C/...SO EXPECT HIGH TEMPERATURES
TO BE SIMILAR AS WELL...IN THE MID 50S TO AROUND 60.  GOOD MIXING
ACROSS THE SOUTHEASTERN ZONES WILL PRODUCE GUSTY SOUTHERLY WINDS
BEFORE THE FRONT MOVES THROUGH.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
HIGHLIGHTS...

* TEMPERATURES RUNNING AT OR SLIGHTLY COOLER THAN NORMAL
* UNSETTLED WEATHER WITH MULTIPLE CHANCES FOR PRECIP

SYNOPTIC OVERVIEW...
OMEGA TYPE BLOCK PATTERN DEVELOPS OVER THE NORTHERN ATLC THIS
PERIOD. THIS CONFIGURATION SUPPORTS A LONG WAVE TROUGH ACROSS NEW
ENGLAND WITH A NEGATIVE HEIGHT ANOMALY SETTLING OVER LABRADOR THIS
WEEKEND. THIS WILL PROVIDE A COOL FLOW REGIME ACROSS NEW ENGLAND
WITH TEMPERATURES AT OR SLIGHT BELOW NORMAL. THIS LONG WAVE
CONFIGURATION WILL SUPPORT AN ACTIVE WEATHER PATTERN FOR SOUTHERN
NEW ENGLAND WITH BAROCLINIC ZONE/STORM TRACK SETTING UP OVER OR JUST
SOUTH OF NEW ENGLAND WITH MULTIPLE SHORT WAVE TROUGHS ZIPPING ACROSS
THE AREA. THIS WILL SUPPORT THE LIKELIHOOD OF SEVERAL PRECIP
EPISODES FOR THE AREA...THE FIRST OCCURRENCE LATE THU/THU NGT AND
THEN AGAIN LATE SAT INTO MON.

MODEL PREFERENCES...
AFTER A LOW PROB OF AN EVENING SHOWER WED NGT COOL/DRY WEATHER
OVERSPREADS THE AREA AS MID LEVEL TROUGH MOVES OFSHR. BY THU MODELS
IN GOOD AGREEMENT ON FIRST WAVE TRACKING THROUGH THE AREA LATE
THU/THU NIGHT. GFS DISPLAYING ITS TYPICAL FAST BIAS WITH PRECIP INTO
SOUTHERN NEW ENGLAND BY 18Z. THE NEW 00Z GEFS POPS ARE SLOWER THAN
THE OP GFS...ABOUT 6 HRS WITH PRECIP ARRIVING CLOSER TO 00Z FRI.
ECMWF/UKMET AND NAM SUPPORT THIS SLOWER SOLUTION SO AT THIS TIME
RANGE DECIDED TO DO AN EVEN BLEND OF THE MET/MAV AND SREF POPS. GOOD
MODEL AGREEMENT ON DRY/COOL AND BREEZY WX FRI INTO SAT BEHIND
DEPARTING SHORT WAVE THU NGT. FRONTAL BOUNDARY OFSHR BEGINS TO LIFT
NORTHWARD AS MID LEVEL FLOW BEGINS TO BACK TO THE SW ALONG THE
EASTERN SEABOARD. FRONTAL WAVE MAY TRACK CLOSE ENOUGH TO THE COAST
FOR A PERIOD OF WET WEATHER SAT NIGHT INTO MON.  00Z GFS/GEFS AND
ECMWF ALL IN MODEST AGREEMENT WITH HIGHEST PROB OF PRECIP ALONG THE
SOUTH COAST...LOWER POPS NORTHWARD. THUS WILL CONTINUE WITH CHANCE
POPS SAT NGT THROUGH MON. DEFINITELY UNCERTAINTY HERE AS STORM TRACK
MAY SHIFT FARTHER SOUTH WITH PRECIP REMAINING OFFSHORE. GIVEN THIS
UNCERTAINTY CHANCE POPS ARE WARRANTED.

&&

.AVIATION /12Z TUESDAY THROUGH SATURDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...
MARGINAL MVFR/VFR CIGS WILL IMPROVE TO VFR CIGS BY MIDDAY. AN
ISOLATED SHOWER POSSIBLE. GUSTY SW WINDS UP TO 35 KT WILL PERSIST.
FORECAST CONFIDENCE IS MODERATE TO HIGH.

TONIGHT...HIGH CONFIDENCE VFR.

WEDNESDAY...MODERATE CONFIDENCE. MAINLY VFR. POSSIBLE MVFR
CONDITIONS BRIEFLY IN SCT AFTN -SHRA.

KBOS TAF...HIGH CONFIDENCE IN TAF. COULD SEE A BRIEF RETURN TO
MVFR CONDITIONS BEFORE SUNRISE.  OTHERWISE VFR.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WED NGT...HIGH CONFIDENCE FOR VFR.

THU...VFR TO START BUT LOWERING TO MVFR/IFR IN SHOWERS LATE AND THU
NGT. MODERATE FORECAST CONFIDENCE.

FRI/SAT...HIGH CONFIDENCE FOR VFR POSSIBLY LOWERING TO MVFR SAT NGT
SOUTH COAST IN RAIN.

&&

.MARINE...
SMALL CRAFT ADVISORIES ARE UP FOR ALL OF THE COASTAL ZONES THROUGH
THIS EVENING.  WINDS DIE DOWN OVERNIGHT RESULTING IN SOME OF THE
INTERIOR ZONES TO DROP FROM THE SMALL CRAFT.  WINDS WILL INCREASE
AGAIN WEDNESDAY RESULTING IN SMALL CRAFT ADVISORIES FOR ALL COASTAL
ZONES ONCE AGAIN.  SEAS DO SLOWLY DIMINISH THROUGH THE PERIOD BUT
REMAIN ABOVE 5 FEET ON THE OUTER WATERS.

OUTLOOK...WEDNESDAY NIGHT THROUGH SATURDAY...

WED NIGHT...QUIET WX WITH HIGH PRES BUILDING INTO THE NE.

THU...LOW PRES TRACKS OVER NEW ENGLAND WITH SHOWERS AND FOG LOWERING
VSBY.

FRI/SAT...GALE CENTER OVER THE MARITIMES WILL PROVIDE GUSTY WNW
WINDS OVER NEW ENGLAND. GOOD VSBY EXPECTED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ230>234-
     236.
     SMALL CRAFT ADVISORY UNTIL 8 PM EDT WEDNESDAY FOR ANZ235-237-
     250-251-254>256.

&&

SYNOPSIS...NOCERA/RLG
NEAR TERM...NOCERA/RLG - UPDATED 711 AM
SHORT TERM...RLG
LONG TERM...NOCERA
AVIATION...NOCERA/RLG - UPDATED 711 AM
MARINE...NOCERA/RLG
Hazardous weather outlook, Apr 24, 3:41 AM EST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
441 AM EDT TUE APR 24 2012

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250845-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
441 AM EDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-250845-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
441 AM EDT TUE APR 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Barnstable

When
April 24, 7:30 AM EST to April 30, 11:59 PM EST
Where
Barnstable forecast zone
Reported by
Other Federal Agency
Coordinates
41.684, -70.274 (the zone’s center; the record gives no point)

The U.S. Drought Monitor declared severe drought (D2) over Barnstable County from April 24 through May 15. This was deemed a meteorological drought due to precipitation levels approximately one half of normal.

Drought, Dukes

When
April 24, 7:30 AM EST to April 30, 11:59 PM EST
Where
Dukes forecast zone
Reported by
Other Federal Agency
Coordinates
41.389, -70.699 (the zone’s center; the record gives no point)

The U.S. Drought Monitor declared severe drought (D2) over Martha's Vineyard (Dukes County) from April 24 through May 15. This was deemed a meteorological drought due to precipitation levels approximately one half of normal.

Drought, Nantucket

When
April 24, 7:30 AM EST to April 30, 11:59 PM EST
Where
Nantucket forecast zone
Reported by
Other Federal Agency
Coordinates
41.270, -70.022 (the zone’s center; the record gives no point)

The U.S. Drought Monitor declared severe drought (D2) over Nantucket County from April 24 through May 15. This was deemed a meteorological drought due to precipitation levels approximately one half of normal.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2012Every state in 2012This day in weather historyWarnings in Massachusetts, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 377888, 377892, 377894.